Opsoclonus is involuntary, irregular multidirectional saccadic eye movements. It occurs at fixed gaze and has been reported with various medication overdoses such as organophosphates, lithium, cetirizine, amitryptiline, and diphenhydramine.
- Multidirectional involuntary eye movements when at fixed gaze
Evaluation for symptoms of vertigo, CVA, and due to the association with medication overdoses, a psychiatric screening is worth consideration
- Glucose check
- Full neuro exam
- TM exam
- CTA or MRA (diagnostic study of choice) of the neck/brain if symptoms consistent with central cause
- Supportive care and treatment focused on the underlying cause of the opsoclonus
Generally patients are admitted if the etiology is due to an overdose and further supportive care and psychiatric monitoring is required.
- Carstairs S. et al. Opsoclonus Due to Diphenhydramine Poisoning. N Engl J Med 2010; 363:e40